We describe a case of concomitant use of carbamazepine and quetiapine, with a highly relevant interaction that requires attention. The combination of these drugs can be prescribed in psychiatry, for example in bipolar disorder, but also in other disciplines. Pharmacotherapy is one of the cornerstones in the treatment of bipolar disorders, and a combination of drugs is frequently used. Carbamazepine, an anti-epileptic drug that is effective as a mood stabilizer, and quetiapine, a second-generation antipsychotic, are both recommended in the Dutch guideline. Besides monotherapy is a combination of both drugs possible. It is striking that carbamazepine and quetiapine have a strong pharmacokinetic interaction via the metabolizing liver enzyme, CYP3A4. This interaction results in a factor 10 reduction of quetiapine blood levels. This may result in a possible loss of clinical efficacy of quetiapine.
|Translated title of the contribution||Carbamazepine and quetiapine: A neglected, but highly relevant interaction|
|Number of pages||4|
|Journal||Tijdschrift voor Psychiatrie|
|Publication status||Published - 1 Jan 2020|